Economics at your fingertips  

Operational risk management and regulatory investment constraints on portfolio allocation: evidence from property and casualty insurers

M. Martin Boyer (), Elicia P. Cowins () and Willie D. Reddic ()
Additional contact information
Elicia P. Cowins: Washington and Lee University
Willie D. Reddic: DePaul University

Journal of Regulatory Economics, 2020, vol. 57, issue 1, No 2, 20-52

Abstract: Abstract We examine an insurer’s portfolio allocation choice in the context of a regulatory environment where investment in specific asset classes is constrained. We use a year- and insurer- specific proxy, the Investment Regulatory Stringency Index, to show that property and casualty insurers operating in more stringent regulatory environments allocate a smaller proportion of their investment portfolio to taxable assets. Given the market conditions, the environmental risks, and the economic pressure of the period under study, theory suggests the demand for taxable securities would otherwise be greater. We infer from this result that regulation is restricting investment in taxable assets in an undesirable manner. This result is consistent with prior literature. Lastly, we find that operational risk management can mitigate the investment constraints imposed by regulation.

Keywords: Property and casualty insurance; Tax-exempt and taxable investment securities; Regulation; Portfolio allocation; Regulatory investment limitations; G22; G28; K23 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.springer. ... on/journal/11149/PS2

DOI: 10.1007/s11149-019-09396-7

Access Statistics for this article

Journal of Regulatory Economics is currently edited by Menaham Spiegel

More articles in Journal of Regulatory Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2023-01-21
Handle: RePEc:kap:regeco:v:57:y:2020:i:1:d:10.1007_s11149-019-09396-7